Benadryl Allergy 24 Liqui-Gels capsules containing diphenhydramine HCL
A Food and Drug Administration advisory committee voted unanimously 16-0 on September 12th that current scientific data does not support the use of the active ingredient, phenylephrine, in over-the-counter products such as Benadryl Allergy Plus Congestion. This does not, however, mean that the antihistamine Benadryl whose active ingredient is diphenhydramine, will be affected by the decision.
Misleading headlines, such as “Sudafed, Benadryl and most decongestants don’t work” need to be clarified, as each brand name involved, such as Benadryl, can refer to a different product with a distinct active ingredient. The FDA Committee voted on the question of whether evidence supported the use of the active moiety phenylephrine as an effective nasal decongestant. The panel concluded that products which included phenylephrine were not effective against nasal congestion, though they were not deemed unsafe.
Though FDA is not bound to the committee’s recommendations it’s very likely the agency will follow the advice given. In turn, this may lead to products containing oral phenylephrine being pulled from pharmacies, at least until acceptably reformulated versions are offered.
There are branded products that include the names Sudafed and Benadryl that do work as nasal decongestants. These contain the active ingredient pseudoephedrine. But because the dangerous illicit substance methamphetamine can be made in illegal laboratories with pseudoephedrine these products were placed behind the counter almost 20 years ago. In 2005, Congress passed the Combat Methamphetamine Epidemic Act, which requires that pharmacies and other retail stores maintain logs of purchases of products that include pseudoephedrine and limits the amount of those products an individual can purchase per day. Pseudoephedrine-based drugs are not affected by the FDA panel’s vote. They will remain available behind the counter.
The antihistamine Benadryl
Phenylephrine is in numerous products claiming to be decongestants, including several with the names Sudafed and Benadryl attached to them: Specifically, Sudafed PE and Benadryl Allergy Plus Congestion. But the popular antihistamine, Benadryl, which contains diphenhydramine, is not impacted by the FDA panel’s vote and any possible subsequent action the FDA may take to remove products with phenylephrine from pharmacy shelves.
As a first generation antihistamine, Benadryl’s active moeity is diphenhydramine. It’s been used by allergy sufferers since 1946 and has been over-the-counter in the U.S. since the 1970s.
Despite the antihistamine Benadryl not being impacted by the FDA Committee’s vote, this isn’t to say that OTC Benadryl isn’t without controversy. Outside the U.S., in many jurisdictions, including Germany, the Netherlands and Sweden, Benadryl is prescription-only and not available OTC. This is because as a first-generation antihistamine diphenhydramine crosses the blood-brain barrier, which causes sedation in patients.
Moreover, the FDA has issued warnings that taking higher than recommended doses of the antihistamine Benadryl can lead to serious heart problems, seizures, coma, or even death. The newer generation, less sedative OTC antihistamines, such as Claritin (loratadine) and Zyrtec (cetirizine) are generally considered safer than first-generation ones.
Nevertheless, in the U.S. the antihistamine Benadryl containing diphenhydramine will remain OTC and continue to be available at pharmacies nationwide.